Indian Journal of Medical Sciences
Medknow Publications on behalf of Indian Journal of Medical Sciences Trust
Vol. 60, No. 2, 2006, pp. 59-63
Bioline Code: ms06010
Full paper language: English
Document type: Research Article
Document available free of charge
Indian Journal of Medical Sciences, Vol. 60, No. 2, 2006, pp. 59-63
© Copyright 2006 Indian Journal of Medical Sciences.
Case Report- Anticonvulsant hypersensitivity syndrome to lamotrigine confirmed by lymphocyte stimulation in vitro|
Karande Sunil, Gogtay NithyaJ, Kanchan Sandeep, Kshirsagar NilimaA
Anticonvulsant hypersensitivity syndrome (AHS) developing to lamotrigine, a non-aromatic anticonvulsant, has rarely been reported. We present a two-year-old boy with refractory epilepsy on valproic acid and lamotrigine therapy who developed fever and a maculopapular itchy rash. Blood investigations detected lymphocytosis and thrombocytopenia. With a presumptive diagnosis of AHS, lamotrigine was discontinued. The fever and rash resolved over the next three days and the child was discharged on valproic acid and clobazam. The diagnosis was confirmed by in vitro lymphocyte toxicity assay, which not only demonstrated increased cell death following exposure to lamotrigine, but also to the three first-line aromatic anticonvulsants: phenytoin, phenobarbital and carbamazepine. The potential of first-line aromatic anticonvulsants to cause AHS should be remembered in a patient who has developed AHS on exposure to lamotrigine. Timely recognition of this rare but potentially fatal drug reaction is important.
Anticonvulsant hypersensitivity syndrome, Lamotrigine, Lymphocyte toxicity assay
Alternative site location: http://www.indianjmedsci.org/